Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Asymptotic relations among Fourier coefficients of automorphic eigenfunctions


Author: Scott A. Wolpert
Journal: Trans. Amer. Math. Soc. 356 (2004), 427-456
MSC (2000): Primary 11F30, 33C10; Secondary 11M06, 42A16
DOI: https://doi.org/10.1090/S0002-9947-03-03154-4
Published electronically: September 22, 2003
MathSciNet review: 2022706
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A detailed stationary phase analysis is presented for noncompact parameter ranges of the family of elementary eigenfunctions on the hyperbolic plane $\mathcal{K}(z)=y^{1/2}K_{ir}(2\pi my)e^{2\pi im x}$, $z=x+iy$, $\lambda=\frac14+r^2$ the eigenvalue, $s=2\pi m\lambda^{-1/2}$ and $K_{ir}$ the Macdonald-Bessel function. The phase velocity of $\mathcal{K}$ on $\{\vert s\vert Im z\le1\}$ is a double-valued vector field, the tangent field to the pencil of geodesics $\mathcal{G}$ tangent to the horocycle $\{\vert s\vert Im z =1 \}$. For $A\in SL(2;\mathbb{R} )$ a multi-term stationary phase expansion is presented in $\lambda$ for $\mathcal{K}(Az)e^{2\pi in\,Re z}$ uniform in parameters. An application is made to find an asymptotic relation for the Fourier coefficients of a family of automorphic eigenfunctions. In particular, for $\psi$automorphic with coefficients $\{a_n\}$ and eigenvalue $\lambda$ it is shown for the special range $n\sim \lambda^{1/2}$ that $a_n$ is $O(\lambda^{1/4}\,e^{\pi\lambda^{1/2}/2})$ for $\lambda$ large, improving by an order of magnitude for this special range upon the estimate from the general Hecke bound $O(\vert n\vert^{1/2}\lambda^{1/4}\,e^{\pi\lambda^{1/2}/2})$. An exposition of the WKB asymptotics of the Macdonald-Bessel functions is presented.


References [Enhancements On Off] (What's this?)

  • [Bl] C.B. Balogh, Asymptotic expansions of the modified Bessel function of the third kind of imaginary order, SIAM J. Appl. Math. 15(1967), 1315-1323. MR 36:5406
  • [Bm] D. Bump, The Rankin-Selberg method: A survey, in Number Theory, Trace Formulas and Discrete Groups, K.E. Aubert et al., eds., Academic Press, San Diego, 1989, 49-109. MR 90m:11079
  • [BDHI] D. Bump, W. Duke, J. Hoffstein and H. Iwaniec, An estimate for the Hecke eigenvalues of Maass forms, Duke Math. J. Research Notices 4 (1992), 75-81. MR 93d:11047
  • [DI] J.M. Deshouillers and H. Iwaniec, The non-vanishing of Rankin-Selberg zeta functions at special points, Selberg Trace Formula and Related Topics, Contemp. Math. 53(1986), 59-95. MR 88d:11047
  • [GSh] S. Gelbart and F. Shahidi, Analytic properties of automorphic L-functions, Academic Press, Boston, 1988. MR 89f:11077
  • [GS] A. Grigis and J. Sjöstrand, Microlocal Analysis for Differential Operators, L.M.S. Lecture Note Series 196, Cambridge University Press, 1994. MR 95d:35009
  • [HA] D.A. Hejhal and S. Arno, On Fourier coefficients of Maass waveforms for PSL( $2, \mathbb{Z} $), Univ. of Minnesota Supercomputer Institute Research Report 1992/20, 72pp; Math. Comp. 61(1993), 245-267 and S11-S16. MR 94a:11062
  • [Hj1] D.A. Hejhal, The Selberg Trace Formula for PSL( $2;\mathbb{R} $), Vol. 2, Lecture Notes in Math. 1001, Springer-Verlag, 1983. MR 86e:11040
  • [Hj2] D.A. Hejhal, Eigenvalues of the Laplacian for Hecke Triangle Groups, Memoirs 469 AMS, Providence, 1992. MR 93f:11043
  • [Hl] S. Helgason, Geometric Analsysis on Symmetric Spaces, Surveys and Monographs 39, AMS, Providence, 1994. MR 96h:43009
  • [Iw1] H. Iwaniec, Spectral theory of automorphic functions and recent developments in analytic number theory, Proc. I. C. M., Berkeley, 1986, pp. 444-456. MR 89k:11040
  • [Iw2] H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, Revista Matemática Iberoamericana, Madrid, 1995. MR 96f:11078
  • [Lb] N.N. Lebedev, Special Functions and Their Applications, Dover, New York, 1972. MR 50:2568
  • [Ms] H. Maass, Über eine neue Art von nichtanalytischen automorphen Funktionen und die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 121(1949), 141-183. MR 11:163c
  • [Ov] F.W.J. Olver, Asymptotics and Special Functions, Academic Press, San Diego, 1974. MR 55:8655
  • [Pt1] Y.N. Petridis, On squares of eigenfunctions for the hyperbolic plane and a new bound on certain $L$-series, Internat. Math. Res. Notices (1995), 111-127. MR 96d:11058
  • [Pt2] Y.N. Petridis, Fourier coefficients of cusp forms, in Number theory (Ottawa, ON, 1996), CRM Proc. Lecture Notes, vol. 19, Amer. Math. Soc., Providence, RI, 1999, 297-307. MR 2000c:11070
  • [Sr1] P. Sarnak, Arithmetic Quantum Chaos, in The Schur Lectures 1992, I. Piatetsky-Shapiro and S. Gelbart, eds., IMCP 8 (1995), 183-236. MR 96d:11059
  • [Sr2] P. Sarnak, Integrals of products of eigenfunctions, Internat. Math. Res. Notices (1994), 251-260. MR 95i:11039
  • [Sb1] A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. 20(1956), 47-87. MR 19:531g
  • [Sb2] A. Selberg, On the estimation of Fourier coefficients of modular forms, Proc. Symp. Pure Math., vol. 8, Amer. Math. Soc., (1965), 1-15. MR 32:93
  • [Tr] A. Terras, Harmonic Analysis on Symmetric Spaces and Applications, I, Springer Verlag, New York, 1985. MR 87f:22010
  • [Tm] E.C. Titchmarsh, The Theory of the Riemann Zeta-function, Oxford University Press, Oxford, 1986. MR 88c:11049
  • [Vk] A.B. Venkov, Spectral theory of automorphic functions and its applications, Kluwer Academic, Dordrecht, 1990. MR 93a:11046
  • [Wp] S.A. Wolpert, Semiclassical limits for the hyperbolic plane, Duke Math. J. 108(2001), 449-509. MR 2003b:11051

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11F30, 33C10, 11M06, 42A16

Retrieve articles in all journals with MSC (2000): 11F30, 33C10, 11M06, 42A16


Additional Information

Scott A. Wolpert
Affiliation: 3400 AV Williams Building, University of Maryland, College Park, Maryland 20742
Email: saw@math.umd.edu

DOI: https://doi.org/10.1090/S0002-9947-03-03154-4
Keywords: Automorphic eigenfunctions, Macdonald-Bessel functions, Fourier coefficients
Received by editor(s): December 15, 1999
Received by editor(s) in revised form: October 13, 2000
Published electronically: September 22, 2003
Additional Notes: This research was supported in part by NSF Grants DMS-9504176 and DMS-9800701
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society